Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

What causes headaches when on medication for diabetes?

User rating for this question
Answered by

Practicing since : 2004
Answered : 2419 Questions
Hi I was prescribed with cetapin 500mg, my fbs was 133mg, ppbs 214 and hba1c 7.2 before starting the medicine, now after 2 weeks on Med my reading is fbs 99mg, ppbs 158 mg, I am on a strict diet with no sugars ans lesser calories, also taking 10mg rosovastatin and 150 mg ursodeoxycholic acid for liver, previously on 20 mg lipitor for almost 4 years, I am taking cetapin 500 once daily after breakfast but roughly after 2 to 3 he's getting a headache, when I eat again it subsides, I am not monitoring my blood glucose as I have yet to buy the device, please advice.
Posted Mon, 3 Mar 2014 in Diabetes
Answered by Dr. Saumya Mittal 1 hour later
Brief Answer: Explaining about Cetapin Detailed Answer: Hi, welcome to our site. I am Dr Saumya Mittal. Read your query. That is a very significant question and i appreciate your problem. I will try my best to answer your query I am guessing you are a recently detected diabetic. Cetapin basically contains Metformin, one of the basic drugs used in diabetes. And I must say that your sugars have definitely improved. The sugars of 99 and 158 are good. I am assuming, since he has been on ursodeoxycholic acid that he is developing fatty liver also, which may have been detected on ultrasound. I will suggest an LFT if not already done (LFT- liver function test). I would recommend a repeat Lipid profile and HbA1c in 3 months time. Now headache is a side effect of metformin. I am assuming by 2-3 you mean in the after noon, and not early morning around midnight. In the former case, I would suspect it to be affect of metformin and suggest that you try Cetapin XR 500 in the same dose. This is an extended release version of the same version. It will help control sugars better. And sometimes the slow release makes sure that side effects like headache, stomach ache are avoided- If pain continues, we will have to change the medicine. If its early morning, better have a glucometer to make sure he is not developing hypoglycemia or low sugars, which can also show headaches. I would suggest you get a glucometer at the earliest. It is probably the best friend a diabetic has, and makes you more self reliant. Make sure you have kidney functions tested regularly. Have a check on urine for microalbuminuria tested too. I hope this helps you. Inform the reports mentioned above so i can be of help further. Best of luck. I have given you the answer to the maximum considering the information provided. The results of the tests could further enhance my answer to you. Please do understand that some details could be extracted from a detailed history and examination. Looking forward to your return query with the details asked so that I can help you further. (If the answer has helped you, please indicate this) Dr Saumya Mittal
Above answer was peer-reviewed by
Follow-up: What causes headaches when on medication for diabetes? 2 hours later
Hi dr.mittal, thank-you very much for the informative reply, but let me apologise for the wrong information, actually I am taking cetapin xR 500mg, and the headache starts after 2 to 3 hours after my breakfast, which I have between 8 and 8:30, and once i take some food the headache goes away. The doctor prescribed me 1x0x1 for cetapin and told me to start of with 1 in the morning. Should I take cetapin before or after food? Also my LFT is normal now since I started on hepexa 150, lipids are also in the range except hdl which is 43, if it would be helpful I can send u the latest report, I am now in saudi Arabia and yet to find a diabetilogist.
Answered by Dr. Saumya Mittal 31 minutes later
Brief Answer: try sitagliptin instead of metformin Detailed Answer: Hi XXXX Thanks for your confidence I have reviewed the reports you uploaded. I think the medicines are working fine, and have adequately produced a good control. I would suggest that if the pain is not too much, you continue Cetapin since on most occasions, the pain gradually settles as one gets used to it. If not, you can probably talk to your doctor about starting you on Sitagliptin group of drugs. That was Cetapin can be help and sugars can still be controlled with no pain. I would also suggest you discuss use of ecosprin with your doctor. This is always an option a diabetic should be offered. Best of luck Dr Saumya Mittal
Above answer was peer-reviewed by
Follow-up: What causes headaches when on medication for diabetes? 3 hours later
Thankyou dr.mittal, I just want to know one more thing, do I have to take cetapin once in the morning or in the evening? I just read in the accompanying leaflet that it should be taken with the evening meal initially. Also what is the best practise, to take it before, during or after a meal? Really glad you could answer my query.
Answered by Dr. Saumya Mittal 6 minutes later
Brief Answer: timings Detailed Answer: Thank you for confidence in my answers. The fact remains that Cetapin can be taken any time- morning as well as evening. Personally I usually dont differentiate the timings, so its ok if you take it in morning. Ideally you should have it after meal. But a better response is seen before meals, unless pain in abdomen develops on taking before. I always prescribe before meals. Best of luck Dr Saumya Mittal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor